Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 291, NWS Nashville, TN

August 8, 2000Cumberland County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 8, 2000, 2:08 PM CDT for Cumberland County, Putnam County, White County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2000, 2:08 PM CDT (19:08 UTC)
Expired
Aug 8, 2000, 2:45 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Cumberland County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 115 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:25 PM CDTThunderstorm Wind 52 EEast Portion, TNEMA reported trees down across the eastern part of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 081908
SVRBNA
TNC035-141-185-081945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CUMBERLAND COUNTY IN TENNESSEE
  EASTERN PUTNAM COUNTY IN TENNESSEE
  WHITE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SPARTA

* UNTIL 245 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ALGOOD TO 9 MILES WEST OF        
  SPARTA...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER SPARTA AT 220 PM CDT
  OVER MONTEREY AT 230 PM CDT
  3 MILES NORTHWEST OF PLEASANT HILL AT 245 PM CDT

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:45 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 8, 9:45 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT WED AUG 08 2000

A STICKY MORNING IS UNDERWAY ACROSS MIDDLE TN WITH TEMPERATURES
ALREADY WELL INTO THE 80S AND DEW POINTS IN THE LOWER 70S. MORNING
UPPER AIR GIVES BNA A POTENTIAL MAXIMUM TEMPERATURE OF 98 (PROBABLY
A BIT HIGH) ...K INDEX 37...CAPE NEAR 5000 J/KG. WEAK CAPPING
EXISTS...BUT WE THINK THIS CAN BE OVERCOME WITH STRONG HEATING...
RESULTING IN SCATTERED CONVECTION.

A ZONE UPDATE WILL BE ISSUED THIS MORNING TO ADD HEAT INDEX HEADLINE
TO ALL OF MIDDLE TN ZONES FOR VALUES NEAR 105 THIS AFTERNOON. HEAT
ADVISORY CRITERIA NOT MET...EVEN SO...WE HAVE HAD SEVERAL VERY
UNCOMFORTABLE DAYS AND FOLKS IN MIDDLE TN SHOULD BE CAUTIOUS.
ACTUAL TEMPERATURES WILL REACH NEAR 95 ACROSS MOST OF AREA WITH
NEAR 90 ON THE PLATEAU. ALSO...WILL MAKE POPS 30 PERCENT ALL AREAS.
AT THIS TIME...SEE NO WAY TO DISTINGUISH ONE ZONE FROM THE NEXT FOR
POPS.

.BNA...NONE.
SH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:27 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.